Nephrology

145 Dialysis Disequilibrium Syndrome

  • Dialysis Disequilibrium Syndrome

    Acute haemodialysis is associated with this syndrome due to the reduction of plasma solute level over a limited time.  Plasma becomes hypotonic compared to brain cells and water shifts from the plasma into the brain tissue

    Systemic and neurological symptoms are associated with disequilibrium syndrome. 

    Early signs include nausea, headache, vomiting, and restlessness.  More serious symptoms can result in seizures and coma.
    When considering dialysis, review the patient's serum urea and sodium. 

    A hypernatremic and excessively uremic patient is at high risk for developing dialysis disequlibrium syndrome, as such it may be difficult to correct plasma sodium and urea simultaneously. 

    Plan to dialyse at a reduced blood flow rate for short sequential sessions. 

    Consider the use of Mannitol (1gm/kg) over the first hour.

    If the symptoms of disequilibrium syndrome occur during dialysis reduce the blood flow rate to decrease the efficiency of solute removal. 

    Consider administering hypertonic solutions. 

    Implement supportive measures where appropriate for a severe reaction.

    Prevention of Disequilibrium Syndrome

    Prophylactic infusion of Mannitol 20% at 1g/kg is suggested for initial dialysis session. 

    This is given over the first hour of dialysis.

    In second and subsequent dialysis sessions, prophylactic infusion of Mannitol can be given at 0.5-1g/kg.